PRESS RELEASE FROM VDH :(Richmond, Va.) — This afternoon, the U.S. Centers for Disease Control & Prevention (CDC) confirmed to the Virginia Department of Health (VDH) that it is examining the March death of a Virginia woman as part of its investigation into possible adverse side effects from the Johnson & Johnson COVID-19 vaccine.
The Virginia death was reported to the CDC’s Vaccine Adverse Event Reporting System (VAERS) and a report can be found by searching the system for VAERS ID 1114806-1. No additional details will be provided during the investigation.
Earlier Tuesday, the CDC and the U.S. Food and Drug Administration (FDA) called for a pause on the use of the Johnson & Johnson vaccine after six recipients in the United States developed a rare disorder involving blood clots within about two weeks of vaccination. This pause was recommended out of an abundance of caution, as these adverse events appear to be extremely rare. To date, more than 6.8 million people in the United States have received Johnson & Johnson vaccines and six recipients are known to have developed a type of blood clot called cerebral venous sinus thrombosis (CVST) in combination with low levels of blood platelets (thrombocytopenia). All six cases occurred among women between the ages of 18 and 48, and symptoms occurred 6 to 13 days after vaccination.
CDC will convene a meeting of the Advisory Committee on Immunization Practices (ACIP) on Wednesday, April 14, to further review these cases and assess their potential significance. FDA will review that analysis as it also investigates these cases.
Virginia will stop using the Johnson & Johnson vaccines until this investigation is complete. This pause is reassuring in that it demonstrates that the systems that are in place to monitor vaccine safety are working. Virginia’s vaccine rollout will continue with the other two authorized vaccines, developed by Pfizer and Moderna.
People who have received the Johnson & Johnson vaccine who develop severe headache, abdominal pain, leg pain, or shortness of breath within three weeks after vaccination should contact their health care provider, or call 911 if it is a medical emergency.